Thunderstorm Wind, Greenwood
- When
- September 30, 2:06 PM CST
- Where
- Greenwood County, 1.29 mi ESE of Utopia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 37.890, -96.200
A powerful upper level disturbance and associated cold front approaching from the northwest spawned strong to severe thunderstorms in the form of a squall line across portions of Southeast Kansas during the afternoon and early evening hours of September 30th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A powerful upper level disturbance and associated cold front approaching from the northwest spawned strong to severe thunderstorms in the form of a squall line across portions of Southeast Kansas during the afternoon and early evening hours of September 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 30, 11:06 AM CST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1206 PM CDT SUN SEP 30 2007 .UPDATE... && .AVIATION...18Z TAFS RSL/SLN/HUT/ICT/CNU COLD FRONT WILL CONTINUE TO ADVANCE RAPIDLY ACROSS SOUTH CENTRAL/SOUTHEAST KS INTO EARLY THIS EVE...WITH STRONG PRESSURE RISES OCCURRING IN ITS WAKE ALONG WITH A WIND SHIFT TO W-NW. BEST CHANCE FOR ANY ORGANIZED CONVECTION WILL BE IN SOUTHEAST KS (CNU TAF) LATE THIS PM. WILL INCLUDE A VCTS THERE AND MONITOR RADAR TRENDS IN COVERAGE. WINDS SHOULD DIMINISH RAPIDLY EARLY THIS EVE AS LOW PRESSURE PULLS NORTHEASTWARD OUT OF EASTERN NEBRASKA. JMC && .PREV DISCUSSION... /ISSUED 1127 AM CDT SUN SEP 30 2007/ UPDATE... RECENTLY SENT UPDATE TO EXPAND/EXTEND WIND ADVISORY ACROSS CENTRAL KS. COLD FRONT AS OF 16Z WAS FROM NEAR KHYS TO EAST OF KDDC...TO KPVX WITH VERY STRONG PRESSURE RISES BEHIND THE FROPA OF 5-6 MB/3HR. FRONT SHOULD REACH KICT AROUND 1830Z. GUSTY WINDS/LOWERING HUMIDITIES BEHIND THE FRONT WILL RAISE THE RANGELAND FIRE DANGER TO VERY HIGH TO EXTREME ACROSS CENTRAL/SOUTH CENTRAL KS. INSTABILITY (1500-2000 J/KG) AND DEEP LAYER SHEAR 40-50 KT LOOK SUPPORTIVE OF A FEW STRONG-SEVERE STORMS IN SOUTHEAST KS AS THE FRONT MOVES THROUGH THAT AREA LATE THIS PM/EVE. HAVE INDICATED THIS IN THE HAZARDOUS WEATHER OUTLOOK UPDATE. JMC PREV DISCUSSION... /ISSUED 618 AM CDT SUN SEP 30 2007/ UPDATE... AVIATION... FOR THE 12Z TAF SUITE. COLD FRONTAL BOUNDARY WILL CHARGE ACROSS MOST OF KS TODAY WITH GUSTY WINDS EXPECTED AHEAD OF AND RIGHT AFTER THE FRONTAL PASSAGE. COULD SEE WINDS GUST TO NEAR 35 KTS NEAR KSLN AND KRSL. WIND SHIFT SHOULD PROGRESS ACROSS THE AREA FROM 17Z NEAR KRSL AND KSLN TO 21Z IN KICT TO AROUND 00Z/TUE IN KCNU. LOW LEVEL MOISTURE WILL BE LIMITED FOR TSRA DEVELOPMENT ALONG THIS BOUNDARY SO HAVE INSERTED VCTS ONLY NEAR KCNU AROUND 22Z WHERE CONFIDENCE IS THE HIGHEST. EXPECT CEILINGS AND VSBY ALONG THE FRONT TO STAY IN THE VFR CATEGORY. KETCHAM PREV DISCUSSION... /ISSUED 214 AM CDT SUN SEP 30 2007/ DISCUSSION... PRECIPITATION CHANCES LOOK TO BE THE MAIN PROBLEM TODAY AND THEN AGAIN MONDAY NIGHT INTO TUESDAY. SURFACE FRONT CURRENTLY LOCATED WELL UP INTO NEBRASKA WITH CONVECTION FIRING AHEAD OF THE BOUNDARY AND LOSING SUPPORT IN SOUTHWEST KANSAS. MOISTURE PROFILE AT H8 LOOKS TO BE RATHER LIMITED AS WE HEAD INTO SUNDAY MORNING AND EARLY AFTERNOON. CENTRAL SECTIONS OF THE FORECAST AREA MAY GET SKUNKED WITH ANY PRECIPITATION. HENCE...I WILL BACK OFF ON PRECIPITATION CHANCES IN THE CENTRAL SECTIONS. WINDS MAY BE AN ISSUE THOUGH FOR A COUPLE OF HOURS AFTER THE FRONT PASSES. DECENT COLD POOL AND MOMENTUM WILL BE PRESENT JUST BEHIND THE FRONT IN THE NORTH CENTRAL SECTIONS. ADVISORY CRITERIA WILL BE FLIRTED WITH FOR A FEW HOURS. LATER IN THE DAY ACROSS THE SOUTHEAST SECTIONS...THE MOISTURE PLUME DOES POOL A BIT BETTER IN THE AFTERNOON HOURS AHEAD OF THE SURFACE FRONT...SO ONGOING CHANCES FOR PRECIPITATION LOOK GOOD. FN VECTOR CONVERGENCE ALSO ENHANCES A BIT WITH SOME ISENTROPIC LIFT AS WELL. SO THE BEST CHANCES FOR ANY RAIN WILL LIE ACROSS THIS SECTION OF THE FORECAST AREA. ON MONDAY...HIGH PRESSURE WILL FILTER INTO THE FORECAST AREA AHEAD OF THE NEXT SYSTEM TO AFFECT THE REGION. DECENT SOUTHERLY FLOW WILL AID IN HELPING THE TEMPERATURES REBOUND TO ABOVE NORMAL READINGS. ON TUESDAY THE NEXT FRONT IS EXPECTED TO BE IN NORTH CENTRAL KANSAS EARLY TUESDAY MORNING...NEAR WICHITA AROUND NOON AND THEN OUT OF SOUTHEAST KANSAS BY 7 PM. THE BEST DYNAMICS AND MOISTURE PROFILES REMAIN NORTH OF THE FORECAST AREA IN NEBRASKA. A SIMILAR SETUP WILL OCCUR TO THE ONE THAT WILL PLAY OUT ON SUNDAY. SO...I WILL TREND TEMPERATURES AND CHANCES OF PRECIPITATION ACCORDINGLY. THE ONLY DIFFERENCE WILL BE THE WINDS...AS THE GRADIENT IS NOT QUITE AS PACKED AND SHOULD RESULT IN SOMEWHAT LOWER WIND SPEEDS. NO CHANGES TO THE EXTENDED WITH THIS PACKAGE. AVIATION... FOR 06Z TAFS...DID NOT MAKE TOO MANY CHANGES TO 00Z TAFS. IT STILL LOOKS LIKE THE MAIN AVIATION CONCERN WILL BE THE STRONG WINDS INITIALLY THEN THE WIND SHIFT ASSOCIATED WITH FRONTAL PASSAGE. WINDS WILL REMAIN GUSTY OVER SOUTH CENTRAL AND ESPECIALLY CENTRAL KS OVERNIGHT..WITH SOME GUSTS TO 35 POSSIBLE. COLD FRONT WILL APPROACH KRSL AND KSLN AROUND OR A FEW HOURS AFTER SUNRISE FLIPPING WINDS AROUND TO THE WEST AND NORTHWEST. ALSO FEEL THERE WILL BE A 3-5 HOUR WINDOW BETWEEN 18Z AND 23Z WHERE WINDS OVER CENTRAL KS MAY FLIRT WITH WIND ADVISORY CRITERIA BEHIND THE FRONT. THERE MAYBE SOME ISOLATED CONVECTION OVER SE KS SUN AFTERNOON ALONG AND EAST OF FRONT BUT NOT CONFIDENT ON AREAL COVERAGE. THEREFORE JUST THREW IN SOME VCTS FOR KCNU. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 84 52 85 64 / 30 0 10 20 HUTCHINSON 82 51 85 64 / 30 0 10 20 NEWTON 84 52 85 64 / 30 0 10 20 ELDORADO 85 53 85 63 / 20 10 10 20 WINFIELD-KWLD 85 54 85 64 / 30 10 10 20 RUSSELL 78 49 85 64 / 30 0 10 30 GREAT BEND 79 50 86 64 / 30 0 10 30 SALINA 81 51 85 64 / 30 0 10 20 MCPHERSON 81 51 85 64 / 30 0 10 20 COFFEYVILLE 85 57 84 62 / 30 20 10 20 CHANUTE 85 55 84 61 / 30 20 10 20 IOLA 85 55 83 61 / 30 20 10 20 PARSONS-KPPF 85 56 84 62 / 30 20 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR KSZ032-033- 047>051. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1102 AM CDT SUN SEP 30 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-011715- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1102 AM CDT SUN SEP 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FROM MID AFTERNOON INTO EARLY EVENING ACROSS SOUTHEASTERN KANSAS. THE THREAT AREA FOR SEVERE WEATHER IS EAST OF A EUREKA TO SEDAN LINE WHERE THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. STRONG WESTERLY WINDS OF 25 TO 35 MPH WILL AFFECT CENTRAL KANSAS THROUGH THIS AFTERNOON WHERE A WIND ADVISORY HAS BEEN ISSUED. EXTREME FIRE DANGER WILL AFFECT PART OF CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON DUE TO GUSTY WINDS AND LOWERING HUMIDITY BEHIND A COLD FRONT PASSAGE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY NIGHT. IT APPEARS AT LEAST A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE WITH THIS SYSTEM...MAINLY ON TUESDAY. PLEASE STAY TUNED FOR LATER OUTLOOKS...AS SEVERE WEATHER CHANCES COULD INCREASE WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED EAST OF A EUREKA TO SEDAN LINE FROM 3 PM TO 9 PM THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
131 PM CDT SUN SEP 30 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND GST 6 E LINCOLNVILLE 38.49N 96.85W
09/30/2007 E55 MPH MARION KS CO-OP OBSERVER
&&
JMCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 204 PM CDT SUN SEP 30 2007 KSZ069-301930- BUTLER- 204 PM CDT SUN SEP 30 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER COUNTY... AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ROSE HILL...AND MOVING NORTHEAST AT 45 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 222 PM CDT SUN SEP 30 2007 KSZ069-301945- BUTLER- 222 PM CDT SUN SEP 30 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER COUNTY... AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LEON...AND MOVING EAST AT 40 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 230 PM CDT SUN SEP 30 2007 KSZ093-302000- COWLEY- 230 PM CDT SUN SEP 30 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR COWLEY COUNTY... AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GEUDA SPRINGS...OR 7 MILES NORTHWEST OF ARKANSAS CITY...AND MOVING NORTHEAST AT 50 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
231 PM CDT SUN SEP 30 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND GST GEUDA SPRINGS 37.11N 97.15W
09/30/2007 E50 MPH SUMNER KS CO-OP OBSERVER
&&
JMCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 303 PM CDT SUN SEP 30 2007 KSZ093-094-098-302030- CHAUTAUQUA-COWLEY-ELK- 303 PM CDT SUN SEP 30 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHAUTAUQUA...COWLEY AND ELK COUNTIES... AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF BURDEN...OR 14 MILES NORTHWEST OF CEDAR VALE...AND MOVING NORTHEAST AT 45 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
The Wichita radar (KICT), 112 km away, was scanning. The volume nearest the first event began at 20:04 UTC.
2 thunderstorm wind. Local standard time, as filed.
One tree was reportedly downed in Altamont.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 61027, 61026.